Users Online: 4399 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 
CASE REPORT
Year : 2011  |  Volume : 27  |  Issue : 4  |  Page : 553-555

Remifentanil apnea: Case report and review of the literature


1 Department of Anesthesiology and Intensive Care, Hamad Medical Corporation-Hamad General Hospital, Doha, Qatar
2 Department of Clinical Pharmacy, Hamad Medical Corporation-Hamad General Hospital, Doha, Qatar

Correspondence Address:
Nissar Shaikh
Department of Anesthesiology and Intensive Care, Consultant SICU, Hamad Medical Corporation, Doha
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.86608

Rights and Permissions

Remifentanil is an opioid analgesic frequently used in intensive care patients because of its rapid onset of action, potency, and ultra-short duration. If an excessive dose is given, it leads to rapid, short lasting, potentially life-threatening side effects such as apnea, bradycadia, hypotension, and rigidity, following rapid peak serum levels. We report a 36-year-old woman developing apnea with bradycardia and hypotension, following an infusion in the central venous catheter lumen that had been used for remifentanil till tracheal extubation. The patient was immediately ventilated with bag-valve-mask and improved within 8 minutes. She became fully awake, heart rate and blood pressure returned to normal, and oxygen saturation improved to 100%. Acute care physicians, intensivists, anesthesiologists, and critical care nurses should be aware of this clinical problem in order prevent it as much as possible and to initiate immediate resuscitative measures.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1747    
    Printed109    
    Emailed2    
    PDF Downloaded375    
    Comments [Add]    
    Cited by others 1    

Recommend this journal